This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
To the Editor.—
The communication "Radiation Dermatitis Secondary to Radon Needles" (218:88, 1971) was read with interest. The thrust of the article is correct, ie, that serious degenerative skin changes may occur after radiation therapy, including radon therapy, and that a possible sequel to this is malignant degeneration. For accuracy, however, the following require elaboration: (1) a-Radiation from radon is completely absorbed by the wall of the container in which it is inserted. To use a "sensitive αcounter" over a patient's face for the detection of residual a-radiation is an exercise in futility since no α-radiation will be detected. (2) While it is true that radon is a pure a-emitter, the therapeutic usefulness of radon does not lie in its emission of a-rays, but rather in the emission of β-and γ-rays by its descendent decomposition products, one of which, lead 210 (radium D), is long-lived. For each millicurie of
Camiel MR, Thompson D. Delayed Hazards of Radon Irradiation. JAMA. 1972;219(3):384. doi:10.1001/jama.1972.03190290070024